Antipsychotic Class Labeling Update: Pregnancy Sections Revised to Include Risk of Extrapyramidal Signs and Withdrawal Symptoms in Newborns
February 23, 2011
FDA announced revisions to the Pregnancy sections of the package inserts for all antipsychotic medications. Newborns exposed to these medications during the third trimester of pregnancy are at risk of experiencing abnormal muscle movements, described as extrapyramidal signs (EPS), and withdrawal symptoms. Sixty nine cases of EPS or withdrawal symptoms in newborns were reported on the FDA’s Adverse Event Reporting System (AERS) through October 2008 and were associated with antipsychotic medications. Symptoms of EPS and withdrawal reported include agitation, sleepiness, tremor, increased or decreased muscle movement, and problems breathing or feeding. These symptoms may resolve without treatment or may require support in an intensive care unit with longer than normal hospitalization. The list of medications affected by this labeling change can be found in the FDA Drug Safety Communication announcement (see link below).
Patients should inform their healthcare provider if they become pregnant or have intentions to conceive and are currently taking an antipsychotic. Patients should not make changes to their therapy without instruction from their healthcare provider. FDA recommends that healthcare professionals be familiar with the risks to neonates exposed to antipsychotic medications during the third trimester of pregnancy and counsel patients about the risks. Healthcare providers should be familiar with the signs and symptoms of EPS and antipsychotic withdrawal and monitor neonates expressing these symptoms. Report any adverse events related to antipsychotic medications to the FDA MedWatch program.
Additional information is available at the following links:
- MedWatch Alert:
- Drug Safety Communication:
February 23, 2011; University of Utah, Drug Information Service. Copyright 2011, Drug Information Service, University of Utah, Salt Lake City, UT.